diehlmartin.com
Diehl Martin
homechurch
life
work
linux
shooting
photography
w4ti.net
drmarie.net



What is This? That is a Lot of Pills.

One of the unavoidable consequences of being this sick is that there are lots of symptoms to treat. While the doctors may have given up on stopping the cancer, yet they still hope to make it possible to live a while longer, and to do so without unavoidable pain or distress. So because the cancer itself is growing and untreatable at this point, they treat what symptoms they can in order to manage the symptoms.

Now having lots of symptoms means that there are lots of things to treat, and it would seem that for each specific symptom there is a corresponding pill or potion to counter it. As a result, I am faced with taking what seems to me to be rather a large number of drugs which, one by one may be understood, but which become a blur by  the end of the day. What am I taking and why? Well, let's go down the current list and see what all of this is supposed to do.

Lisinopril – For hypertension. I have had chronic high blood pressure for 20+ years, and this keeps it under control. The Lisinopril is affordable and has few side effects.

Protonix – Acid blocker. After the Whipple procedure surgery on October 21, 2004, I had severe intestinal ulcer problems, and the Protonix is used to block the production of stomach acid. It seems to work, and has few side effects. Unfortunately, Protonix is patented, not available as a generic, and fairly expensive.

Carafate Suspension – Stomach/intestine coating. The Whipple procedure surgery resulted in there being no regulation of the production of storage of bile. This is a strong base, and can once again cause ulcer problems. Once again, it seems to work, and has few side effects.

Glycolax – Industrial strength laxative. The Whipple procedure surgery resulted in massive internal scarring of the digestive tract. Things will never be normal in any sense again, and the Glycolax helps things flow around the obstructions.

Lipram-CR10 – Pancreas enzyme supplement. With much of my pancreas removed, the production of pancreas enzymes is reduced, and the pancreas enzyme supplements are necessary to help digest food, This is one of the generic varieties available.

Warfarin (Coumadin) – Blood thinner. I have had repeated incidents withdeep vein thrombosis and now also with pulmonary embolism. The blood thinners are used in an attempt to keep the blood clots which cause these from forming. I was on Arixtra, and then Lovenox, and now am on warfarin. The Warfarin is an inexpensive pill, whereas the others are very expensive injections.

Dexamethasone (Decadron) – This is a potent steroid, and I am taking it in order to reduce the swelling associated with the metastatic bone cancer in my pelvis, ilium, sacrum, lumbar spine, thorasic spine, and ribs. Basically it was a choice between reducing the swelling this way, or having to take potent pain medication to deal with the pain that the swelling causes. This steroid makes me swell up, and turn “puffy.”

Hyoscyamine (Levsin) – Part of my symptom list is that I am nearly drowning in excess phlegm. I cough up huge amounts every day, associated with the metastatic cancer which has spread to my lungs and the lymph nodes and ducts in and around my lungs. Hyoscyamine is being used to control of respiratory secretions so that I do not drown quite so quickly or easily. I am still coughing up nearly a full cup of phlegm every day, but especially at night there is less of a tendency to get so blocked up as to drown and die right then and there. On the other hand, it affects my voice, and makes it harder to talk more than a little bit. There is a trade-ff with this drug.

Furosemide (Lasix) – This is a diuretic, used to reduce the amount of excess fluid accumulation all over, but especially in my legs. From looking at the other drugs, I believe that it is partially counteracting one side effect of the Dexamethasone. It has reduced the swelling considerably.

Gabapentin (Neurotin) – I consider this one to be semi-questionable. The prescription was made to see if it would counteract some of the peripheral neuropathy issues left over from the chemotherapy (specifically from Oxaliplatin). I can not feel my hands nor feet very well, and they tingle constantly, which is annoying. It also makes it difficult to write, type, or walk. The Gabapentin is being tried to see if it has any positive effect upon the symptoms, and I see no positive results after a week of trying this. So it may or may not be continued.

There are also a couple of pain killers available if I should really need them, but I stick to nothing more potent than Acetaminophen (Tylenol) unless things get really bad. Last year I was on oxycontin for nine months, and the side effects were terrible, plus getting back off of it was very difficult. So unless there is a genuine screaming need, it is to be avoided if at all possible.

Now, all of these drugs (with the exception of the lisinopril) are being handled through hospice, because they are all related to end-of-life care. They make the arrangements with Bunch Pharmacy, and we just go and pick them up. Hospice does their billing of Blue-Cross Blue-Shield somehow, but we do not see the bills.

My pancreatic cancer blog may be found here: http://diehlmartin.com/cancer.html

Update
Diehl Martin passed away in October 2007. If you need to contact someone, please contact Monica Martin.

Made with Nvu
Apache logo

Last Change: Oct 18, 2007
diehlmartin.com is a trademark of Diehl Martin
Contents, elements of style copyright 2006, 2007 by Diehl Martin